Illinois, 2005Heavy Rain in Illinois, January 5 to 6, 2005
January 5 to 6, 2005 · NWS PAH · 4 events in 4 counties and zones
Several hours of moderate to locally heavy rainfall occurred over ground that was saturated from persistent rain over the preceding several days. This resulted in standing water in many locations, and streams and ditches were near capacity.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several hours of moderate to locally heavy rainfall occurred over ground that was saturated from persistent rain over the preceding several days. This resulted in standing water in many locations, and streams and ditches were near capacity. County authorities reported spotty flooding of roads, especially county roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 1:40 PM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Jan 5, 1:40 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST WED JAN 5 2005
.SHORT TERM (TONIGHT AND THURSDAY)...
WILL CONTINUE WITH OUR FLOOD WATCH FOR TONIGHT. MODEL SHORT RANGE
PROGS SUGGEST ANYWHERE FROM .75 TO 1.5 INCH RAINS TONIGHT. THINK WE
WILL SEE JUST OVER 1 INCH IN FEW AREAS...WITH 1.5 PROBABLY ON HIGH
SIDE. OUR MAIN PROBLEM OVER THE NEXT SEVERAL DAYS IS GOING TO BE
WITH LONGER TERM RIVER FLOODING. BUT...SINCE SMALL STREAMS AND
CREEKS ARE PRETTY MUCH FULL...AND GROUND CONDITIONS
SATURATED...CONTINUING THE FLOOD WATCH TONIGHT SEEMS PRUDENT.
CURRENTLY...FRONTAL BOUNDARY BISECTING OUR FORECAST AREA. AT
19Z...THE FRONT WAS FROM NEW MADRID MISSOURI...TO JUST WEST
PADUCAH...TO BETWEEN EVANSVILLE AND PRINCETON INDIANA. FRONT MAKING
FAIRLY GOOD PROGRESS EAST...PER LATEST KPAH 88D VELOCITY DATA LOOP.
EXPECT THE FRONT WILL CONTINUE TO PUSH ACROSS THE REGION LATE THIS
AFTERNOON...AND BE EAST OF THE REGION THIS EVENING...AS SURFACE LOW
PRESSURE TRACKS UP INTO NW KY BY 00Z. MEANWHILE...WIDESPREAD AREA OF
RAIN CONTINUES TO MOVE EAST TOWARD THE REGION...WITH THE
PRECIPITATION MOVG NE. WILL CONTINUE WITH CATEGORICAL POPS
TONIGHT...ESPECIALLY EARLY...THEN TAPER THINGS OFF FROM WEST TO EAST
OVERNIGHT...AS THE ETA AND GFS CARRY BEST MOISTURE AND OMEGA EAST OF
THE REGION BY LATE IN THE NIGHT. LOOKS AS IF PRECIP WILL END...JUST
BEFORE COLD ENOUGH AIR CAN GET INTO THE REGION. SO WILL KEEP PRECIP
ALL RAIN FOR NOW. BUT EVENING SHIFT MAY WANT TO WATCH THIS...AND SEE
HOW THINGS PLAY OUT.
OTHER THAN A SMALL CHANCE OF PRECIP VERY EARLY THUR MORNING OVER THE
FAR EASTERN PART OF THE AREA...EXPECT DRY CONDITIONS THURSDAY AND
THURSDAY NIGHT...AS HIGH PRESSURE MOVES ACROSS THE REGION. FOR
TEMPS...GENERALLY USED A BLEND OF GUIDANCE NUMBERS. MET SEEMS A
LITTLE TOO COOL FOR MAXS THURSDAY...OTHERWISE THE NUMBERS ARE FAIRLY
CLOSE.
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
ON FRIDAY...ETA AND GFS FAIRLY AGGRESSIVE BRINGING MOISTURE BACK
NORTH INTO THE FORECAST AREA...AS A MID LEVEL TROF MOVES EAST FROM
THE CENTRAL PLAINS MIDDAY FRIDAY...TO THE MISSISSIPPI RIVER VALLEY
REGION BY MIDNIGHT FRIDAY. SURGE OF GOOD UPWARD MOTION AND DEEP
MOISTURE FORECAST TO LIFT NORTH...MAINLY ACROSS THE SOUTH AND EAST
HALF OF THE AREA. WILL PUSH UP THE INTRO OF RAIN INTO FRIDAY...AND
END THE RAIN MORE RAPIDLY FRIDAY NIGHT FROM WEST TO EAST.
ETA AND GFS CONTINUE TO BE AGGRESSIVE PUSHING TROF/LIFT/AND ASSOC
MOISTURE COMPLETELY EAST OF THE REGION BY 12Z SATURDAY. GFS TRENDED
THIS DIRECTION ON 00Z MODEL RUN...AND SUBSEQUENT RUNS CONTINUE WITH
THIS SOLUTION. FLOW PATTERN SATURDAY THROUGH MONDAY SOMEWHAT WSW
ZONAL. LIMITED MOISTURE PER THE GFS AND ECMWF SUITES MEANS WE SHOULD
BE DRY SUNDAY AND MONDAY AS WELL. GFS/ECMWF TRY TO PUSH A FRONT
TOWARD THE REGION FROM MONDAY NIGHT THROUGH MID WEEK. ALTHOUGH WE
MAY BE SLIGHTLY OVERDONE WITH EXISTING POPS...WILL CONTINUE WITH OUR
CHANCE OF RAIN DURING THIS TIME FRAME...MAINLY BASED ON THE MODELS
INCREASE IN OVERALL COLUMNAR MOISTURE. BEST CHANCE MAY BE OVER
NORTHWEST SECTIONS OF OUR FA...AND NORTH AND WEST OF OUR AREA AS
WELL. BUT LOW CHANCE STILL SEEMS TO BE WARRANTED AT THIS TIME.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TONIGHT NORTH OF A MAYFIELD / CALHOUN LINE.
MO...FLOOD WATCH TONIGHT ALL OF SEMO.
IL...FLOOD WATCH TONIGHT ALL OF SIL.
IN...FLOOD WATCH TONIGHT ALL OF SWIN.
&&
CN
Hazardous weather outlook, Jan 5, 1:50 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CST WED JAN 5 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
152 PM CST WED JAN 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER ROUND OF RAIN...AND ISOLATED THUNDERSTORMS IS EXPECTED
TONIGHT ACROSS THE FOUR STATE AREA. RAINFALL AMOUNTS WILL RANGE FROM
THREE QUARTERS TO ONE AND ONE HALF INCHES. MANY AREA CREEKS AND
STREAMS ARE UP...WITH SOME NEAR BANKFULL. GROUND CONDITIONS ARE
SATURATED. ADDITIONAL RAIN WILL ONLY SERVE TO AGGRAVATE THE EXISTING
CONDITIONS. PLEASE REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL
INFORMATION. THE FLOOD WATCH COVERS MOST OF THE REGION...WITH THE
EXCEPTION BEING THE PENNYRILE AND LAND BETWEEN THE LAKES REGIONS OF
WESTERN KENTUCKY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDESPREAD RIVER FLOODING IS FORECAST TO DEVELOP ACROSS THE FOUR
STATE AREA. MANY POINTS ALONG AREA RIVERS WILL RISE ABOVE FLOOD STAGE
LATE THIS WEEK...WITH SOME REMAINING ABOVE FLOOD STAGE INTO NEXT
WEEK. PLEASE REFER TO THE LATEST FLOOD WARNINGS...STATEMENTS AND
FORECASTS FOR MORE DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF FLOODING
WOULD BE GREATLY APPRECIATED.
Heavy Rain, Franklin
- When
- January 5, 7:00 PM CST to January 6, 2:00 AM CST
- Where
- Franklin County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Small ditches and creeks were out of their banks and running into fields.
Heavy Rain, Jefferson
- When
- January 5, 7:00 PM CST to January 6, 2:00 AM CST
- Where
- Jefferson County, Woodlawn
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Two feet of water was reported over low water crossings on two small roads. The Woodlawn Grade School was closed after two feet of water flooded the boiler room. Area drainage systems were unable to handle the combined snowmelt and heavy rainfall.
Heavy Rain, Perry
- When
- January 5, 7:00 PM CST to January 6, 2:00 AM CST
- Where
- Perry County, Pinckneyville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Three creeks were out of their banks in Pinckneyville, and a street was flooded.
Heavy Rain, Union
- When
- January 5, 7:00 PM CST to January 6, 2:00 AM CST
- Where
- Union County, Lick Creek
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
In northeast Union County, Lick Creek went out of its banks and over Lick Creek Road and some low-lying farmland.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 5, 20052 deaths · 1 event
- Flooding in Ohio, January 5 to 10, 20051 death · $9.0 million · 8 events
- Ice Storm in Ohio, January 5 to 6, 2005$125 million · 28 events
- Winter Storm and Winter Weather in Pennsylvania, January 5 to 6, 2005$15 million · 6 events
- Flood in Ohio, January 5 to 8, 2005$6.0 million · 1 event
- Flood in West Virginia, January 5 to 8, 2005$5.2 million · 1 event
- Flash Flooding and Flooding in Ohio, January 5 to 6, 2005$655,000 · 36 events
- Flood in West Virginia, January 5 to 8, 2005$2.5 million · 1 event
- Flooding in West Virginia, January 5 to 10, 2005$1.6 million · 7 events
- Winter Storm in Pennsylvania, January 5 to 6, 2005$1.7 million · 3 events
- Flood in West Virginia, January 5 to 8, 2005$1.2 million · 1 event
- Flooding in Illinois, January 5 to 31, 2005$1.0 million · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438652, 5438653, 5438654, 5438655.